Colorado, 2011

Flash Flood and Hail in Colorado, August 29, 2011

August 29, 2011 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms produced large hail, ranging from quarter to half dollar size, and very heavy rain. A wet microburst associated with one of the storms produced flash flooding south of Ovid.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging from quarter to half dollar size, and very heavy rain. A wet microburst associated with one of the storms produced flash flooding south of Ovid. The heavy rain washed out a portion of County Road 29, reducing it to one lane. Several other roads were reportedly washed out in the immediate area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 1:59 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 29, 1:59 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
259 PM MDT MON AUG 29 2011

.SHORT TERM...SCATTERED CONVECTION ACROSS MOUNTAINS AND ALONG
BOUNDARY FROM MORGAN COUNTY THROUGH EASTERN ADAMS AND EASTERN
ARAPAHOE COUNTIES INTO CENTRAL ELBERT COUNTY. STORMS ISOLATED
ELSEWHERE AS AIRMASS A BIT CAPPED AS NOTED BY ACARS SOUNDINGS.
FAIRLY DECENT SHEAR OVER THE FAR NORTHEAST PLAINS EAST OF THE
BOUNDARY WHERE SURFACE DEWPOINTS HOVERING AROUND 60 DEGREES. STILL
SOME POTENTIAL FOR A FEW STORMS REACHING SEVERE LIMITS WITH HAIL AND
GUSTY WINDS THE MAIN CONCERNS. OTHERWISE STORMS TO PRODUCE BRIEF
HEAVY RAIN AS CURRENT IPW VALUES HOVERING AROUND 1.2 INCHES...THOUGH
STORM MOVEMENT AROUND 12 KTS SHOULD LIMIT STORM THREAT. LATEST
MODELS INDICATING CONVECTION SHOULD END ACROSS THE AREA BY MIDNIGHT
AS DRIER AIR EXPECTED TO MOVE ACROSS THE REGION. THE LATEST HRRR
SUGGEST A FEW STORMS TO LINGER OVER THE NORTHEAST CORNER THROUGH
09Z. NOT SURE IF THIS WILL PAN OUT...BUT WILL LEAVE A SLIGHT CHANCE
GOING IN THAT AREA THROUGH 09Z. LATEST RUC SUGGESTS A RETURN OF LOW
LEVEL MOISTURE AS FAR WEST AS EASTERN ADAMS AND EASTERN ARAPAHOE
COUNTIES. THIS LOOKS A BIT OVERDONE BASED ON THE OTHER MODELS. FOR
NOW WILL NOT ADD ANY FOG THE GRIDS. ON TUESDAY...MODELS SHOW UPPER
LEVEL RIDGE BUILDING NORTH OVER COLORADO WITH MOST OF THE MOISTURE
SOUTH OF THE CFWA. FORECAST SOUNDINGS SHOW IPW VALUES RANGING FROM
SIX TENTHS OF AN INCH ALONG THE FOOTHILLS TO THREE QUARTERS OF AN
INCH OVER LINCOLN COUNTY. IN ADDITION...SOUNDINGS ALSO SHOW AIRMASS
ACROSS PLAINS CAPPED WHICH WILL LIMIT STORM CHANCES. SO BEST CHANCES
FOR STORMS TO BE OVER THE MOUNTAINS AND ALONG THE PALMER DIVIDE.
THIS ALREADY NOTED IN CURRENT FORECAST GRIDS...SO NO CHANGES NEEDED.
LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SHOW
HIGHS IN THE 90S AGAIN ACROSS THE PLAINS. WITH LESS CLOUDS EXPECTED
THIS LOOKING REASONABLE. CURRENT TEMPERATURE GRIDS IN LINE WITH
GUIDANCE...NO CHANGES NEEDED AT THIS TIME.

.LONG TERM...THE THERMAL RIDGE WILL REMAIN OVER COLORADO THROUGH
THURSDAY...WHILE THE UPPER RIDGE MIGRATES TO THE SOUTHERN
PLAINS...AND COLORADO WILL EXPERIENCE SOUTHWEST FLOW ALOFT.
TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH HIGHS IN THE 90S BOTH
DAYS.  MOISTURE WILL BE LIMITED...AND THUNDERSTORMS WILL BE FOUND
MOSTLY OVER THE HIGH COUNTRY.

THURSDAY NIGHT INTO FRIDAY WE SEE A CHANGE AS THE UPPER TROUGH WILL
SWEEP ACROSS THE NORTHERN ROCKIES IN SEVERAL PARTS.  THE BEST CHANCE
OF PRECIPITATION ON THE PLAINS MAY OCCUR IN ASSOCATION WITH THIS
TROUGH...ON THURSDAY NIGHT.  THE TROUGH WILL ALSO USHER IN COOLER
TEMPERATURES THAT WILL LINGER RIGHT THROUGH THE WEEKEND...SO HIGHS
WILL BE BACK TOWARDS SEASONAL VALUES IN THE 80S.  POPS WILL BE LOW
FRIDAY AND SATURDAY...THEN THE UPPER RIDGE WILL NOSE NORTHWARD
ACROSS THE ROCKIES SUNDAY AND MONDAY...WITH A CORRESPONDING INCREASE
IN MID LEVEL MOISTURE AND CONVECTION.

&&

.AVIATION...SCATTERED THUNDERSTORMS ALONG FOOTHILLS AND EAST OF THE
DENVER AREA. STILL A POSSIBILITY OF STORMS AFFECT THE AREA AIRPORTS.
FOR NOW WILL CONTINUE WITH THE VCTS AND TEMPO VARIABLE WIND GUSTS TO
30 KTS THROUGH ROUGHLY 02Z. VFR CONDITIONS SHOULD PREVAIL...WITH A
CHANCE OF CEILINGS AROUND 6000 FEET AGL. AFTER 03Z...THE STORMS
SHOULD BE EAST OF THE AREA WITH DECREASING CLOUDS. SHOULD SEE WINDS
SHIFTING TO THE SOUTHWEST AS DRAINAGE FLOW DEVELOPS. LATEST RUC
SUGGESTS A WESTERLY PUSH OF LOW CLOUDS AND PERHAPS FOG TO JUST EAST
OF KDIA BY 05Z. THIS APPEARS A BIT OVERDONE AS LATEST NAM AND GFS
KEEP THIS LOW LEVEL MOISTURE FURTHER EAST. WILL KEEP OUT ANY MENTION
OF LOW CLOUDS OR FOG IN THE UPCOMING TAFS. ON TUESDAY...DRIER AIR
EXPECTED ACROSS THE AREA WITH ONLY A SLIGHT CHANCE FOR STORMS ALONG
THE FOOTHILLS AND PALMER DIVIDE AFTER 18Z.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE
EVENING. WITH PRECIPITABLE WATER VALUES AROUND 1.2 INCHES...SOME OF
THE STORMS WILL PRODUCE HEAVY RAIN. STILL THE POTENTIAL FOR UP TO
1.5 INCHES IN AN HOUR ON THE PLAINS...WITH THREE QUARTERS OF AN INCH
IN 30 MINUTES POSSIBLE IN THE MOUNTAINS. BUT CURRENT STORM MOTION OF
AROUND 12 KTS WILL LIMIT FLOOD THREAT...THOUGH MINOR FLOODING
POSSIBLE IN THE BURN AREAS ALONG THE FOOTHILLS. DRIER AND MORE
STABLE CONDITIONS EXPECTED TUESDAY WITH ONLY A SLIGHT CHANCE OF
STORMS ACROSS THE MOUNTAINS AND FOOTHILLS AND ALONG THE PALMER
DIVIDE. FLOOD THREAT LOW DUE TO THE DRIER AIRMASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RTG
Hazardous weather outlook, Aug 29, 10:01 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT MON AUG 29 2011

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS AND FOOTHILLS...SPREADING ONTO THE PLAINS DURING THE
AFTERNOON. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY ALONG WITH
GUSTY WINDS. ALTHOUGH THE THREAT OF FLOODING REMAINS LOW...MINOR
FLOODING COULD OCCUR IN THE BURN AREAS ALONG THE FOOTHILLS. ACROSS
THE PLAINS...THERE IS A CHANCE THAT A FEW STORMS COULD PRODUCE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT IS LOOKING MOSTLY DRY THROUGH THE PERIOD...WITH ISOLATED MAINLY
MOUNTAIN THUNDERSTORMS NEARLY EVRY DAY.  IT WILL CONTINUE TO BE HOT
THROUGH THURSDAY...THEN NEAR SEASONAL TEMPERATURES FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/RTG

The radar

The Goodland radar (KGLD), 184 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Sedgwick

When
August 29, 2:17 PM MST
Where
Sedgwick County, 0.87 mi SW of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.390

Hail, Arapahoe

When
August 29, 4:16 PM MST
Where
Arapahoe County, 19.61 mi ENE of Deer Trail
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.710

Hail, Arapahoe

When
August 29, 4:17 PM MST
Where
Arapahoe County, 18.64 mi ENE of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.730

Flash Flood, Sedgwick

When
August 29, 4:45 PM MST to 6:15 PM MST
Where
Sedgwick County, 0.99 mi WNW of Ovid to 0.39 mi SW of Ovid
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
40.956, -102.397

A severe thunderstorm produced minor flash flooding.

Hail, Lincoln

When
August 29, 5:37 PM MST
Where
Lincoln County, 8.98 mi N of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339547, 339549, 339548, 344658, 339550.